zbMATH — the first resource for mathematics

Inverse semigroups and varieties of finite semigroups. (English) Zbl 0625.20045
This third paper of the series of three [see the preceding reviews] is devoted to the study of varieties of finite monoids - classes of (finite) monoids closed under the taking of submonoids, quotients and finite direct products, and in particular the variety Inv generated by finite inverse monoids. The main conjecture, which is shown to be equivalent to a finite version of a conjecture form their first paper, is that Inv equals the variety of all finite monoids whose idempotents from a semilattice. The authors note at the end of the paper that this has been proved to be true by C. J. Ash [J. Aust. Math. Soc., Ser. A 43, 81- 90 (1987)]. Ash has also published an expository paper on the proof of this result [in Semigroups and their applications, Proc. Int. Conf., Chico/Calif. 1986, 13-23 (1987; Zbl 0623.20048)] in which there is also a paper by J.-C. Birget, S. Margolis and J. Rhodes [ibid. 25-35 (1987; Zbl 0622.20052)] in which Ash’s result is extended to prove that the variety of finite monoids generated by the orthodox monoids is the variety of finite monoids whose idempotents form a band.
In this paper the authors show that Inv can be generated by four other classes of monoids including the class of all semidirect products of a semilattice by a group. A three-way characterization of the variety of languages corresponding to Inv includes their realization as those languages of the form L or KaL where K and L are group languages and \(a\in A\), the base alphabet. In addition, the variety of all monoids on Inv whose groups are in a given variety of groups can be described by its finite biprefix codes.
Reviewer: P.M.Higgins

20M10 General structure theory for semigroups
20M07 Varieties and pseudovarieties of semigroups
20M05 Free semigroups, generators and relations, word problems
20M35 Semigroups in automata theory, linguistics, etc.
20E10 Quasivarieties and varieties of groups
Full Text: DOI
[1] Clifford, A.H; Preston, G.B; Clifford, A.H; Preston, G.B, The algebraic theory of semigroups, () · Zbl 0111.03403
[2] Eilenberg, S, ()
[3] Hall, T.E, Injective automata, inverse semigroups and prefix codes, Theoret. comput. sci., 32, 201-213, (1984) · Zbl 0567.68047
[4] Keenan, M; Lallement, G, On certain codes admitting inverse semigroups as syntactic monoids, (), 312-331 · Zbl 0287.20062
[5] Lallement, G, Semigroups and combinatorial applications, (1979), Wiley New York · Zbl 0421.20025
[6] Margolis, S.W, On the syntactic transformation semigroup of a language generated by a finite biprefix code, Theoret. comput. sci., 21, 225-230, (1982) · Zbl 0486.68078
[7] Margolis, S.W; Pin, J.E, On varieties of rational languages and variable-length code, II, J. pure appl. algebra, 41, 233-253, (1986) · Zbl 0598.20063
[8] Margolis, S.W; Pin, J.E, Inverse semigroups and extensions of groups by semilattices, J. algebra, 110, 277-297, (1987) · Zbl 0625.20043
[9] Margolis, S.W; Pin, J.E, Expansions, free inverse semigroups, and schützenberger product, J. algebra, 110, 298-305, (1987) · Zbl 0625.20044
[10] Margolis, S.W; Pin, J.E, Languages and inverse semigroups, (), 337-345 · Zbl 0566.68061
[11] Perrot, J.F, Codes de brandt, () · Zbl 0354.20051
[12] Pin, J.E, Variétés de langages et monoïde des parties, (), 11-47 · Zbl 0451.20061
[13] Pin, J.E; Pin, J.E, Varieties of formal languages, (1986), North Oxford London, and Plenum, New York · Zbl 0632.68069
[14] Pin, J.E, Hiérarchies de concaténation, RAIRO inform. théor., 18, 23-46, (1984) · Zbl 0559.68062
[15] Pin, J.E, Semigroupe des parties et relations de Green, Canad. J. math., 36, 327-343, (1984) · Zbl 0504.20039
[16] Reutenauer, Ch, Une topologie du monoïde libre, (), 33-49 · Zbl 0444.68076
[17] Straubing, H, The variety generated by finite nilpotent monoids, (), 25-38 · Zbl 0503.20024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.